Skip to main content
9 posts / 0 new
Last post
severe lower back spasm, and cranial osteopathy

Hi,

Over the years I have had repeated episodes of severe spasm in my lower back, which is excruciatingly painful on movement and thus really incapacitates me when it happens (usually at times of increased stress). In the past I've managed to treat these acute episodes with a combination of painkillers (Paracetamol plus Noproxene) and a high dose of Diazepam to knock out the spasm. However, since starting Gabapentin (for spasticity) this strategy no longer works. For the past six days I have been experiencing a very painful episode of lower back spasm and have tried first 4mg, then 8mg doses of Diazepam together with the usual painkillers, which did nothing. Then 60mg doses of Dihydrocodeine four-hourly, which has eased the pain somewhat but I am still left with the spasm and movement is still very restricted, even if slightly better than in the first few days. Aside from the Gabapentin, which I am reducing (from 900mg, now on 700mg, tomorrow going down to 600mg, and hoping to be off it within a week or so), I take 4.5mg low does Naltrexone every evening. 

I have spoken to the MS nurses twice, had an out of hours GP visit over the weekend, and spoken to my own GP (who prescribed the Dihydrocodeine). Am waiting for the MS nurse to call me back again, but it seems no one has a solution. Ideally what I want is a one-off dose of a really strong painkiller such as Morphine to knock out the spasm, but no one seems willing to help.... Any suggestions? Any alternatives to medication?

I have the number of a cranial osteopath. Does anyone have experience of this? Any feedback much appreciated.

Topics Symptoms Treatments and therapies
Min

Hi, I get severe back pain too and I just have to rest.  I'm no expert but know that Gabapentin is good for nerve pain but doesn't do much for muscle spasm.  If paracetamol and anti inflammatories helped I'd guess what you're experiencing is muscular. Opiates like Dihydrocodeine and morphine are good for most types of pain but as they're very addictive the doctors are reluctant to dish them out.

Have you considered acupuncture?  I had this for a slipped disc in my lower back a few years ago and found it quite helpful.  If it is muscular a tens machine might help too.  Many gp surgeries loan them out for patients to try but they aren't very expensive (about £40 to buy) and most chemists stock them.  That worked really well and I still use it from time to time.

I hope I've been able to help a bit, if there's anything else I can help with please let me know.  I hope it eases for you.

Cath xx

 

Thank you very much Cath - that's very helpful. I have had acupuncture a few times in the past but not for this particular problem. My experience is that it very much depends on finding the right practitioner, but in the right hands acupuncture can be very healing. So I will endeavour to find an acupuncurist who can treat my MS symptoms and particularly these acute spasms. Also the TENS machine is a good tip, and something I haven't yet tried. I will get hold of one.

I'm hoping that next time I get an acute episode of back spasm I'll be off the Gabapentin and will be able to manage it with Diazepam, paracetamol and Noproxene as I did previously, and/or the alternatives you've suggested. I have been recommended to try Tizanidine or Sativex as a replacement for the Gabapentin. Hoping these won't interfere with Diazepam on the occasional times that I will need it. A neurologist I met recently expressed surprise that I'd been given Gabapentin for spasticity.

I have the number of a craniosacral osteopath based in north London who apparently may be willing to do a home visit, so am going to try see if I can get them to come tomorrow. Will let you know how it goes!

Many thanks for your help!

Lucy xxx

Hi Cath - I just posted a reply that seems to have disappeared (I'm new here, so getting used to the system). Basically what I wanted to say is thanks very much for the suggestions and I am going to follow up on the acupuncture and TENS machine ideas. Will also be giving the craniosacral osteopathy a go (maybe tomorrow) so will let you know how it goes. 

Hopefully once I'm off the Gabapentin I will be able to use Diazepam again in emergency situations where the spasm is agonising. I plan to try Sativex (if I can get hold of it) or Tizanidine for spasticity, as an alternative to Gabapentin, and hope these won't decrease the efficacy of Diazepam. 

Thank you for your support - more helpful than any of the conversations I've had in the past few days with doctors, nurses, and helplines!

Lucy xxx

Min

Lucy I hope you've got some relief by now.  I'm also very surprised you've been given Gabapentin for your pain as it's only effective for nerve pain.  I also don't understand why they won't give you a few diazepam tablets while you're on Gabapentin as I take maximum dose of it permanently and take diazepam for my MRI scan as I'm severely claustrophobic and can't go into the donut without it.  Maybe your body is unable to cope with it????  Anyway, take care and rest but try not to avoid moving as the muscles will tense up even more without you doing light exercise.  A physio might be a big help too, giving you exercises to strengthen your core muscles.

 

Cath xx

 

Hi Lucy
I also have never heard of anyone being given Gabapentin for spasms...I take it for nerve pain.

I also have been given diazepam for my back spasms. The GP that gave me diazapam knew that I was taking Gabapentin and didn't tell me to stop. I try not to take the diazapam unless the spasm becomes unbearable but even though I do take Gabapentin it hasn't stopped the diazapam working.

It's so painful I can imagine how desperate you are to get some relief.
Sorry I wasn't able to be much help...the only thing that springs to mind is, could your body now have become accustomed to the diazapam, making them less effective. This happened to me with baclofen which I took for leg spasms...after a few years, even a high dose was totally ineffective.

Good luck with the acupuncture,
Best wishes,
Nina x

Hi again Lucy,

Out of interest I have just googled taking Gabapentin and Diazapam together, several sites said there were no interactions between the two and no mention either of Gabapentin affecting the efficacy of Diazapam.

Nina x

Thanks very much Nina. I really don't understand either why the Diazepam has been ineffective since I've been on Gabapentin. I take Diazepam extremely rarely, mindful of its addictiveness, so don't believe it is to do with taking it too frequently. I will, perhaps once a month, take 2mg to get a good night's sleep and take the edge of the spasticity in my legs, and have found this still works even on Gabapentin. But what no longer works is what I used to do when having an acute lower back spasm, which is to take a larger amount of Diazepam (4 or 5mg, or, as I tried a couple of days ago, 8mg). This used to deal with the spasm very nicely and within 48 hours or so I'd be recovering. But since being on Gabapentin this trick no longer works! The out of hours GP I saw on Sunday did think the Gabapentin might decrease the effect of the Diazepam, which is why he suggested taking 8mg, but even that amount was ineffective. 

I can't think what else would have changed the efficacy of the Diazepam for my acute spasticity, as nothing else has changed in my medication regime. I have been on low dose Naltrexone for years and had no interaction between that and the Diazepam. 

Well, I"m now well on the way to getting off the Gabapentin - perhaps in a week or ten days I'll stop taking it altogether. Then next time I have an 'episode' I can test the theory and see if the Diazepam does what it's supposed to do!

Thanks both for your support. I'm gradually getting better now, each day having a little more mobility and the pain is reduced. Thanks Cath for the reminder to do gently exercise. I've been able to start that now that the pain's more bearable, and a friend who's a brilliant Pilates teacher and trained physio is coming over on Sunday to give me the once over!

Lucy

xxx

Min

Great news Lucy, like Nina I've had no change in effectiveness of diazepam while on Gabapentin but what I have found is taking 2mg three times a day is more effective than one higher dose.  Good luck with everything.

Cath xx